Alert archive / California / Wind Advisories in 2024

Wind Advisory 9, NWS Eureka, CA

February 16, 2024Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this wind advisory at Feb 16, 2024, 2:37 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Feb 16, 2024, 9:00 PM PST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2024, 2:37 AM PST (10:37 UTC)
In effect from
Feb 16, 2024, 9:00 PM PST
Expired
Feb 17, 2024, 7:00 PM PST
In force
22 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS76 KEKA 161037
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
237 AM PST Fri Feb 16 2024

CAZ104>106-110-162245-
/O.NEW.KEKA.WI.Y.0009.240217T0500Z-240217T2100Z/
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-Northwestern Mendocino Interior-
Including Kneeland
237 AM PST Fri Feb 16 2024

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM PST 
SATURDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Humboldt Interior, Southwestern Humboldt, and Northwestern 
  Mendocino Interior.

* WHEN...From 9 PM this evening to 1 PM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges. There is an increased risk of tree branches and other 
  debris on roadways. Gusty winds will blow around unsecured 
  objects. Tree limbs could be blown down and a few power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
7 follow-up statements
381 
WWUS76 KEKA 161303
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
503 AM PST Fri Feb 16 2024

CAZ102-162245-
/O.EXA.KEKA.WI.Y.0009.240217T0500Z-240217T2100Z/
Del Norte Interior-
503 AM PST Fri Feb 16 2024

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM PST 
SATURDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte Interior.

* WHEN...From 9 PM this evening to 1 PM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ104>106-110-162245-
/O.CON.KEKA.WI.Y.0009.240217T0500Z-240217T2100Z/
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-Northwestern Mendocino Interior-
Including Kneeland
503 AM PST Fri Feb 16 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 1 PM 
PST SATURDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Humboldt Interior, Southwestern Humboldt, and Northwestern 
  Mendocino Interior.

* WHEN...From 9 PM this evening to 1 PM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges. There is an increased risk of tree branches and other 
  debris on roadways. Gusty winds will blow around unsecured 
  objects. Tree limbs could be blown down and a few power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
900 
WWUS76 KEKA 162231
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
231 PM PST Fri Feb 16 2024

CAZ102-170645-
/O.CON.KEKA.WI.Y.0009.240217T0500Z-240217T2100Z/
Del Norte Interior-
231 PM PST Fri Feb 16 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 1 PM 
PST SATURDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte Interior.

* WHEN...From 9 PM this evening to 1 PM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ104>106-110-170645-
/O.CON.KEKA.WI.Y.0009.240217T0500Z-240217T2100Z/
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-Northwestern Mendocino Interior-
Including Kneeland
231 PM PST Fri Feb 16 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 1 PM 
PST SATURDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...Humboldt Interior, Southwestern Humboldt, and Northwestern 
  Mendocino Interior.

* WHEN...From 9 PM this evening to 1 PM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JMM
923 
WWUS76 KEKA 170617
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1017 PM PST Fri Feb 16 2024

CAZ102-171430-
/O.CON.KEKA.WI.Y.0009.000000T0000Z-240217T2100Z/
Del Norte Interior-
1017 PM PST Fri Feb 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SATURDAY...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Del Norte Interior.

* WHEN...Until 1 PM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ104>106-110-171430-
/O.CON.KEKA.WI.Y.0009.000000T0000Z-240217T2100Z/
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-Northwestern Mendocino Interior-
Including Kneeland
1017 PM PST Fri Feb 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SATURDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Humboldt Interior, Southwestern Humboldt, and Northwestern 
  Mendocino Interior.

* WHEN...Until 1 PM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges. There is an increased risk of tree branches and other 
  debris on roadways. Gusty winds will blow around unsecured 
  objects. Tree limbs could be blown down and a few power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JDB
389 
WWUS76 KEKA 171159
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
359 AM PST Sat Feb 17 2024

CAZ102-172100-
/O.CON.KEKA.WI.Y.0009.000000T0000Z-240217T2100Z/
Del Norte Interior-
359 AM PST Sat Feb 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Del Norte Interior.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ104>106-110-172100-
/O.CON.KEKA.WI.Y.0009.000000T0000Z-240217T2100Z/
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-Northwestern Mendocino Interior-
Including Kneeland
359 AM PST Sat Feb 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Humboldt Interior, Southwestern Humboldt, and Northwestern 
  Mendocino Interior.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges. There is an increased risk of tree branches and other 
  debris on roadways. Gusty winds will blow around unsecured 
  objects. Tree limbs could be blown down and a few power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
167 
WWUS76 KEKA 172045
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1245 PM PST Sat Feb 17 2024

CAZ104-106-110-180445-
/O.NEW.KEKA.HW.A.0003.240219T1200Z-240220T1200Z/
/O.EXT.KEKA.WI.Y.0009.000000T0000Z-240218T0300Z/
Southwestern Humboldt-Southern Humboldt Interior-Northwestern
Mendocino Interior-
Including Honeydew, Kneeland, Petrolia, Whitethorn, and Shelter
Cove
1245 PM PST Sat Feb 17 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE 
MONDAY NIGHT...

* WHAT...For the Wind Advisory, south winds 25 to 35 mph with gusts 
  up to 50 mph. For the High Wind Watch, southeast winds 25 to 35 
  mph with gusts up to 65 mph possible.

* WHERE...Southern Humboldt, and Northwestern Mendocino Interior.

* WHEN...For the Wind Advisory, until 7 PM PST this evening. For the 
  High Wind Watch, from late Sunday night through late Monday night.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ102-180300-
/O.EXT.KEKA.WI.Y.0009.000000T0000Z-240218T0300Z/
Del Norte Interior-
1245 PM PST Sat Feb 17 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Del Norte Interior.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ105-180300-
/O.EXT.KEKA.WI.Y.0009.000000T0000Z-240218T0300Z/
Northern Humboldt Interior-
1245 PM PST Sat Feb 17 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Northern Humboldt Interior.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ103-108-109-111>115-180445-
/O.NEW.KEKA.HW.A.0003.240219T1200Z-240220T1200Z/
Northern Humboldt Coast-Southern Trinity-Mendocino Coast-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
Including Knobcone Camp
1245 PM PST Sat Feb 17 2024

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE 
MONDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph possible.

* WHERE...Lake County, Southern Mendocino Interior, Northern 
  Humboldt Coast, Southern Trinity, Mendocino Coast, and 
  Northeastern Mendocino Interior.

* WHEN...From late Sunday night through late Monday night.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MH
976 
WWUS76 KEKA 180138
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
538 PM PST Sat Feb 17 2024

CAZ104-106-110-180945-
/O.CAN.KEKA.WI.Y.0009.000000T0000Z-240218T0300Z/
/O.CON.KEKA.HW.A.0003.240219T1200Z-240220T1200Z/
Southwestern Humboldt-Southern Humboldt Interior-Northwestern
Mendocino Interior-
Including Petrolia, Shelter Cove, Kneeland, Honeydew, and
Whitethorn
538 PM PST Sat Feb 17 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH 
LATE MONDAY NIGHT...
...WIND ADVISORY IS CANCELLED...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...Southern Humboldt, and Northwestern Mendocino Interior.

* WHEN...From late Sunday night through late Monday night.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges. There is an increased risk of tree branches and other 
  debris on roadways. Gusty winds will blow around unsecured 
  objects. Tree limbs could be blown down and a few power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ105-180245-
/O.CAN.KEKA.WI.Y.0009.000000T0000Z-240218T0300Z/
Northern Humboldt Interior-
538 PM PST Sat Feb 17 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

CAZ102-180300-
/O.CON.KEKA.WI.Y.0009.000000T0000Z-240218T0300Z/
Del Norte Interior-
538 PM PST Sat Feb 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Del Norte Interior.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges. There is an increased risk of tree branches and other 
  debris on roadways. Gusty winds will blow around unsecured 
  objects. Tree limbs could be blown down and a few power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ103-108-109-111>115-180945-
/O.CON.KEKA.HW.A.0003.240219T1200Z-240220T1200Z/
Northern Humboldt Coast-Southern Trinity-Mendocino Coast-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
Including Knobcone Camp
538 PM PST Sat Feb 17 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH 
LATE MONDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph possible.

* WHERE...Lake County, Southern Mendocino Interior, Northern 
  Humboldt Coast, Southern Trinity, Mendocino Coast, and 
  Northeastern Mendocino Interior.

* WHEN...From late Sunday night through late Monday night.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

RPA
046 
WWUS76 KEKA 180248
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
648 PM PST Sat Feb 17 2024

CAZ102-180400-
/O.EXP.KEKA.WI.Y.0009.000000T0000Z-240218T0300Z/
Del Norte Interior-
648 PM PST Sat Feb 17 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

$$

CAZ103-104-106-108>115-181100-
/O.CON.KEKA.HW.A.0003.240219T1200Z-240220T1200Z/
Northern Humboldt Coast-Southwestern Humboldt-Southern Humboldt
Interior-Southern Trinity-Mendocino Coast-Northwestern Mendocino
Interior-Northeastern Mendocino Interior-Southwestern Mendocino
Interior-Southeastern Mendocino Interior-Northern Lake-Southern
Lake-
Including Knobcone Camp, Petrolia, Shelter Cove, Kneeland,
Honeydew, and Whitethorn
648 PM PST Sat Feb 17 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH 
LATE MONDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph possible.

* WHERE...A portion of northwest California.

* WHEN...From late Sunday night through late Monday night.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

RPA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Feb 15, 4:20 PM PST, 10 hours 17 minutes earlier.

Area forecast discussion, Feb 15, 4:20 PM PST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
420 PM PST Thu Feb 15 2024

.SYNOPSIS...The active pattern will continue with the arrival of two
sequential, strong storm systems late Friday and into early next
week. Periods of heavy rainfall and gusty to strong southerly winds
can be expected with these systems.

&&

.DISCUSSION...After a brief interlude in rainfall spanning from
tonight through Friday afternoon, the first of two impactful storm
systems will arrive. Broad, healthy ascent and upper diffluence will
take aim at the CA coast late Friday as a strong North Pacific
low pressure system pushes east and directs an atmospheric river
over CA. Rainfall rates will become heavy Saturday, particularly
as a potent vorticity maximum associated with a shortwave trough
crashes into the coast Saturday afternoon.

The bullseye of this feature is yet to be fully resolved, but has
been inconsistently modeled to impact somewhere along our coastal
forecast area with over 50 kt 950 mb winds. Models are homing in
more for at least a clip of areas around King Range and perhaps
surrounding coastal areas. The forcing and instability from this
feature would allow for some of the stronger winds aloft to make
it to lower coastal elevations, so the wind forecast should be
monitored closely for the potential for isolated High Wind
criteria to be met. There is however high confidence in Advisory
level winds over much of the exposed headlands and ridges with
gusts to 40 mph over most coastal areas and gusts of 55 to 65 mph
over ridges and higher elevations.

Soils are already saturated, thus the quick shot of 1 to 3 inches
of rain forecast late Friday through late Saturday is expected to
bring urban and small stream flooding issues, as well as potential
minor, mainstem river flooding.

By Sunday, a 986 mb Pacific cyclone will cutoff from the parent low
pressure system and head east toward our coastline. The local
pressure gradient will quickly increase, with strengthening
southerly winds in response. The cyclone will be weakening on
approach, but will carry 925 winds in excess of 60 kts that
currently look to near the coastline. Rainfall will also be heavy
overnight Sunday with the associated second atmospheric river
storm system. A general 2 to 4 inches of rainfall will fall from
the King Range and south, with lesser amounts farther north. This
round will be focused from the King Range and south through Lake
and Mendocino Counties and will lead to more urban and small
stream flooding plus a secondary peak to near or above flood stage
for the mainstem rivers. As the low stalls off the coast and
weakens, at least moderate rainfall will continue to fall over the
far southern counties through Tuesday, and this will likely
exacerbate any ongoing flooding issues. Snow levels will be high
with these warm systems, but significant snowfall will accumulate
above 4000 feet on Highway 3 through Scott Mountain Pass.

&&

.AVIATION...Surface low pressure offshore Oregon will slowly
fill and dissipate today as surface high pressure builds from the
south. This building high pressure has mostly restricted impacted
conditions to the north of Cape Mendocino, where intermittent MVFR
persists at KACV. Meanwhile onshore southwesterly flow and shallow
moisture will continue to bring MVFR occasional IFR conditions in
showers to KCEC this afternoon. Gusty S and SW winds will diminish
this evening and become light SE later tonight. Conditions should
improve for the Redwood coast overnight, with VFR expected by early
Friday morning for all coastal terminals. Brief IFR with ceilings
below 1000 feet will also occur at KUKI early this morning, followed
by VFR ceilings for the remainder of the day and all of tonight.
DB/TDJ

&&

.MARINE...An active weather pattern will continue for at least the
next 5 days with a series of robust frontal systems impacting the
waters with GALE FORCE winds, steep wind waves and large westerly
long period swells. The departing low pressure system offshore
Oregon this morning will slowly fill today as high pressure builds
up from the south. Winds will remain gusty, especially around Pt St
George today, but overall for much of the waters wind will steadily
decline. Main hazard today will be elevated seas. A westerly swell
around 10 ft quickly built in today as shorter period SW winds waves
slowly subside. Combined seas will then steadily decline tonight.
South to southeast winds will probably quickly ramp up in the outer
waters in advance of the next frontal system late tonight into
Friday morning.

Gales are forecast again in the outer waters as the boundary edges
toward the waters through the day on Friday. Once again the
strongest winds are forecast to occur outside 10-20NM, though gusts
to 40-50kt are highly probable around Cape Mendo Fri night or early
Sat morning as a barrier jet develops in advance of the front.
Subtle indications for a frontal wave to develop by early Saturday
morning. GALE FORCE winds may end up lasting longer, perhaps through
the day on Saturday. 925mb winds also hit 50kt so the potential for
storm force gusts are not completely out of the question, especially
if convection develops along the front. Latest hires guidance show a
short period of gales in the southern inners Saturday morning with
the frontal passage as well, and have hoisted a watch in response.

Also, westerly swell will build to 13 to 15 feet at 17-19 seconds on
Saturday. This long period wave group will pose a risk to beachgoers
as well as a shoaling hazard. At the moment this is forecasted to be
below high surf advisory criteria, but will need to continue to be
monitored.

The next frontal boundary will rapidly approach on Sunday and once
again bring a threat for GALE FORCE winds. Additional frontal
boundaries with ribbons of strong winds (>35kt) will follow early
next week as a surface low over the northeast Pacific burrows
eastward toward the Northern California coast and gradually fills.
DB/TDJ

&&

.HYDROLOGY...Two atmospheric river type storm systems will bring
periods of moderate to heavy rainfall to the region Saturday and
again late Sunday through early next week. The risk of flooding has
been enhanced by saturating rain over the last couple of days. The
risk of minor urban and small stream flooding will be greatest in
Southern Humboldt along the King Range through Mendocino and Lake
Counties, especially Saturday when the strongest rain rates are
expected. WPC has now included us in a "Slight Risk" for excessive
rainfall through the weekend. Though most likely minor,
persistent flood impacts are expected into early next week with
steady rainfall. The forecast should be monitored as the situation
evolves. JJW/JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST this evening for PZZ450-
     455-470-475.

     Gale Watch from late Friday night through Saturday
     afternoon for PZZ455.

     Gale Warning from 9 AM Friday to noon PST Saturday for
     PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 4:47 PM PSTGale WatchEKA4 hr
Feb 15, 8:59 PM PSTSmall Craft AdvisoryEKA4 days
Feb 16, 2:21 PM PSTFlood WatchEKAHumboldt, Lake, Mendocino, Trinity4 days

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.